Virginia, 2003

Damaging Wind in Virginia, February 22, 2003

February 22, 2003 · NWS MRX · 1 event in 1 county or zone

Numerous trees and power lines down reported by law enforcement.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Numerous trees and power lines down reported by law enforcement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 22, 3:00 PM EST, 4 hours earlier.

Area forecast discussion, Feb 22, 3:00 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EST SAT FEB 22 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EST SAT FEB 22 2003

MODELS IN DECENT AGREEMENT THIS RUN.  RATHER UNSTABLE ACROSS THE
AREA AT THE MOMENT WITH DECENT LOW LEVEL SHEAR.  TORNADO WATCH IN
EFFECT UNTIL 5 PM SOUTHWEST HALF. AFTER ANY SHOWERS AND
THUNDERSTORMS THIS EVENING...APPEARS WE WILL HAVE SOME LIGHT
RAIN...HIGH POPS BUT LOW QPF...AS UPPER TROUGH SWINGS ACROSS.  AS
COLDER AIR PUSHES...MAY MIX WITH SNOW SHOWERS VALLEYS...WILL LIKELY
CHANGE TO SNOW SHOWERS HIGHER TERRAIN. MAY SEE SOME MINOR
ACCUMULATIONS OVER THE HIGHER TERRAIN.  DRY TOMORROW AFTERNOON
BETWEEN SYSTEMS...THEN NEXT LOW APPROACHES.  APPEARS MOISTURE WILL
BE LACKING WITH THIS ONE...WILL GO ONLY WITH CHANCE POPS FOR SUNDAY
NIGHT...SLIGHT CHANCE POPS EARLY MONDAY.  DRY AGAIN BY MONDAY
AFTERNOON.

PLAN TO KEEP WIND ADVISORY UP FOR TONIGHT IN THE MOUNTAINS...BUT
SHOULD BE MINIMAL.  WILL ALSO ALLOW FLOOD WATCH TO CONTINUE THROUGH
THIS EVENING...SINCE HEAVY RAIN WILL BE POSSIBLE WITH ANY
THUNDERSTORMS...AND FLOODING PROBLEMS STILL ONGOING IN SOME AREAS.

EXTENDED...MEDIUM RANGE MODELS AND ENSEMBLES GENERALLY AGREE THAT
ANOTHER SIGNIFICANT SYSTEM WILL AFFECT THE SOUTHERN APPALACHIANS ON
THURSDAY. GENERALLY BENIGN WEATHER WILL PREVAIL UNTIL THEN ALTHOUGH
LOWERING HEIGHTS ON TUESDAY/WEDNESDAY SUGGESTS BELOW CLIMO TEMPS
BEFORE REBOUNDING TO NEAR CLIMO LATE IN THE EXTENDED.

PRELIMINARY NUMBERS FOLLOW:
CHA   38  53  40  56 /  90  10  40  20
TYS   38  46  39  53 /  90  20  40  20
TRI   39  44  33  49 /  90  30  40  20
OQT   37  48  39  53 /  90  20  40  20

.MRX...
NC...FLOOD WATCH FOR FOR THIS EVENING FOR ZONES NCZ060>061.

WIND ADVISORY FOR TONIGHT FOR ZONES NCZ060>061.

TN...FLOOD WATCH FOR THIS EVENING FOR ZONES
TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

WIND ADVISORY FOR TONIGHT FOR ZONES TNZ018...TNZ041...TNZ043...
TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102.

VA...FLOOD WATCH FOR THIS EVENING FOR ZONES
VAZ001>002...VAZ005>006...VAZ008.

WIND ADVISORY FOR TONIGHT FOR ZONES VAZ001>002.

*********************************************************************
EARLY AFTERNOON FORECAST DISCUSSION (UPDATE)
200 PM EST SAT FEB 22 2003

SENT OUT QUICK ZONE UPDATE TO SIGNIFICANTLY INCREASE TEMPS FOR THIS
AFTERNOON. BREAKS IN OVERCAST HAVE CAUSED TEMPS TO CLIMB INTO THE 70S
IN SOME LOCATIONS.

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EST SAT FEB 22 2003

LATEST BATCH OF RAIN IS RAPIDLY PULLING OUT.  CURRENT FORECAST FOR
TODAY GENERALLY APPEARS TO BE ON TRACK.  WILL ISSUE UPDATE TO GO
WITH LIKELY POPS FOR REMAINDER OF THE DAY AND TO CLEAN UP WORDING
SOME ZONES.  WILL ALSO TWEAK SOME TEMPS.  WILL HAVE TO KEEP AN EYE
ON THE POSSIBILITY OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON...IF
WE GET MUCH HEATING CAPES SHOULD BE OVER 1000 AND LOW LEVEL HELICITY
STRONG.  WILL ALSO HAVE TO WATCH FOR POTENTIAL FOR MORE SIGNIFICANT
FLOODING PROBLEMS.

*********************************************************************
MORNING FORECAST DISCUSSION
320 AM EST SAT FEB 22 2003

A STRONG SURFACE LOW IS TRACKING JUST TO THE NORTH OF THE TENNESSEE
VALLEY THIS MORNING...AHEAD OF THE LOW IS A LARGE AREA OF MODERATE
TO HEAVY RAINFALL.  THE STABILITY OF THE ATMOSPHERE OVER THE TN
VALLEY IS DROPPING WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS NOT
OUT OF THE QUESTION FOR MID MORNING TO AFTERNOON. THUNDERSTORMS ARE
ALREADY IN THE SOUTHERN PORTIONS OF THE CWA NEAR CHA. RADAR SHOW
SOME HEAVY THUNDERSTORMS IN NORTHERN ALABAMA.

STRONG GRADIENTS FROM THE LOW WILL INCREASE WINDS TODAY WITH AREAS
EXPOSED AND HIGHER ELEVATIONS SEEING ADVISORY CONDITIONS WITH GUSTS
UP TO 50 MPH POSSIBLE THROUGH SUNDAY MORNING. WINDS SHOULD DECREASE
OVER THE NIGHT SATURDAY...BUT STILL REMAIN GUSTY IN SW VA THROUGH
SUNDAY MORNING.

PRECIP OVER THE ENTIRE CWA AT THIS TIME...SOME SHADOWING NEAR UNICOI
CO IN NE TN. RAINFALL AMOUNTS HAVE BEEN NEAR OR ABOVE FLOOD
GUIDANCE FOR A LARGE PART OF THE CWA...WARNINGS WERE ISSUED TO
COVER THOSE AREAS. HEAVIEST RAINFALL SHOULD OCCUR OVER THE COURSE OF
THE NEXT 12 HOURS. PRECIP AMOUNTS MAY CAUSE SOME SIGNIFICANT
FLOODING SIMILAR TO LAST WEEKEND.

PRELIMINARY NUMBERS FOLLOW:
CHA   68  37  55  41 /  90  50   0  30
TYS   66  37  49  38 /  90  50  10  30
TRI   64  36  47  33 /  90  50  10  30
OQT   66  36  49  38 /  90  50  10  30

BS
********************************************************************

EVENING FORECAST DISCUSSION (UPDATE)
845 PM EST FRI FEB 21 2003

SATELLITE/RADAR DEPICTION STILL SHOWING MASS OF SHRA/TSRA MOVING
STEADILY NE FM LOWER MS RIVER VALLEY TWD THE TN VLY OF AL. 18Z
MODELS STILL HANGING ONTO THEIR PREVIOUS SENARIOS (12Z RUNS) FOR THE
EVOLUTION OF DYNAMIC STORM SYSTEM PRESENTLY BUILDING NE THRU LWR MS
VLY. MESOETA NOT SO ROBUST WITH LIFT/CORRESPONDING QPF FOR THE
ENTIRE FA ALTHOUGH IT DOES DEPICT TROUBLE FOR EXTREME SE TN
(CHATTANOOGA AREA) AND THE CUMBERLAND PLATEAU WITH AMOUNTS AROUND
HALF TO ONE INCH DURING THE PEAK OF THE EVENT EXTENDING FM AROUND
MIDNITE TO NOON SAT WHICH IS MORE THAN ENOUGH TO CREATE SOME
FLOODING PROBLEMS WHEN CONSIDERING THE QUARTER TO HALF INCH OF RAIN
THAT MUCH OF THIS REGION PICKED UP TODAY.

THE AVN STILL DEPICTS STRONGER LIFT AND GREATER QPF OVER A GREATER
PORTION OF THE FA. HOWEVER...THE WESTERN HALF OF THE FA INCLUDING SE
TN AND THE CUMBERLAND PLATEAU IS STILL THE FAVORED LOCATION FOR
HEAVIER RAIN ACCORDING TO THE AVN. BELIEVE THAT THE MESOETA IS
PROBABLY CORRECT IN PRODUCING A RAIN SHADOWING EFFECT ACROSS SOME OF
THE COUNTIES CLOSEST TO THE MTNS OF NE TN ESPECIALLY EARLY IN THE
EVENT (THRU 12Z) WHEN THE LOW LVL FLO WILL BE MORE NORMAL TO THE
TERRAIN.

RAIN SHIELD WILL EXPAND INTO SE TN PRIOR TO MIDNITE AND ACROSS THE
REMAINDER OF THE FA BY 09Z. CURRENT FCST HAS SITUATION WELL IN HAND
AND WILL NOT UPDATE. FCST TEMPS IN THE BALLPARK WITH STRENGTHENING
WAA AS SF/85H LOW PROGRESS NE.

*********************************************************************
Hazardous weather outlook, Feb 22, 6:41 AM EST, 12 hours 19 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-222330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
641 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...
A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH MIDDLE
TENNESSEE TODAY. A COLD FRONT WILL MOVE EAST THROUGH THE AREA EARLY
TONIGHT AS THE LOW PRESSURE SYSTEM CONTINUES TO MOVE NORTHEAST.

A FLOOD WATCH CONTINUES FOR THE ENTIRE AREA TONIGHT. SOME FLOOD
WARNINGS HAVE BEEN ISSUED. THESE WARNINGS MAY BE EXPANDED AND
CONTINUED INTO TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING MAINLY
ACROSS SOUTHERN PORTIONS OF THE MRX CWA. THE MAIN THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS. SMALL HAIL AND AN ISOLATED TORNADO IS
ALSO POSSIBLE.

THE PRECIPITATION WILL BECOME LESS WIDESPREAD BY THIS AFTERNOON. HOWEVER
STORMS THAT DO DEVELOP WILL PRODUCE STRONG GUSTY WINDS AND HEAVY
DOWNPOURS OF RAIN. THE FLOOD THREAT WILL CONTINUE AND A SLIGHT
CHANCE FOR SEVERE THUNDERSTORMS EXISTS.

SOUTH TO SOUTHWEST WINDS WILL INCREASE TODAY TO 15 TO 25 MPH BEFORE
SHIFTING TO THE WEST LATER THIS AFTERNOON. ACROSS MOST MOUNTAINOUS
AREAS A WIND ADVISORY IS EFFECT FOR SPEEDS OF 25 TO 35 MPH WITH GUSTS
TO 50 MPH.

HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
A WEAK SYSTEM WILL MOVE THROUGH SUNDAY NIGHT AND EARLY MONDAY.
ANOTHER STRONG SYSTEM IS POSSIBLE THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Feb 22, 3:58 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
358 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0304 PM    ONEIDA                    TN   .75 INCH HAIL
02/22/03   SCOTT                          3/4 INCH PLUS HAIL SIZE IN
                                          ONEIDA AND HIGH POINT.
                                          TREES DOWN FROM HIGH WINDS
                                          IN BIG SPRINGS ROAD AREA.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0325 PM    DEER LODGE                TN   .75 INCH HAIL
02/22/03   MORGAN                         NUMEROUS TREES DOWN ACROSS
                                          COUNTY BACK ROADS. REPORTED
                                          BY LAW ENFORCEMENT.

0345 PM    HUNTSVILLE                TN   WIND DAMAGE
02/22/03   SCOTT                          NUMEROUS TREES DOWN NEAR
                                          HUNSTVILLE PLUS MANY AREAS
                                          COUNTY WIDE. LARGE HAIL
                                          REPORTED IN HUNTSVILLE.
                                          REPORTED BY LAW
                                          ENFORCEMENT,

CC
Local storm report, Feb 22, 4:20 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
420 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    DECATUR                   TN   .75 INCH HAIL
02/22/03   MEIGS                          REPORTED BY LAW
                                          ENFORCEMENT

CC
Local storm report, Feb 22, 6:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
622 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    COUNTY WIDE               TN   WIND DAMAGE
02/22/03   ANDERSON                       TREES DOWN AND POWER
                                          OUTAGES. REPORTED BY 911
                                          DISPATCH.

0420 PM    KINGSTON                  TN   .75 INCH HAIL
02/22/03   ROANE                          REPORTED BY LAW
                                          ENFORCEMENT

0435 PM    PINE CREST                TN   .88 INCH HAIL
02/22/03   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT

0505 AM    COUNTYWIDE                TN   WIND DAMAGE
02/22/03   UNION                          TREES DOWN COUNTY WIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0535 PM    KNOXVILLE                 TN   .75 INCH HAIL
02/22/03   KNOX                           OCCURRED ALONG I640.
                                          REPORTED BY SPOTTER.

CC

The radar

The Knoxville radar (KMRX), 98 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
February 22, 7:00 PM EST to 7:30 PM EST
Where
Scott County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -82.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342142.